Hyperkalemia, the condition of having too much potassium in the body, is a dangerous problem that can cause long term damage to vital organs and even death. Some medications can cause the body to retain potassium, and certain foods that are high in potassium should be avoided when using these medications. If you're taking medications that prevent your body from eliminating potassium through the urine, then you're more likely to suffer from hyperkalemia. Knowing the signs and symptoms of high potassium will help you prevent long term damage to your body by identifying dangerous potassium levels before they get out of hand.
In most cases, there are no signs or symptoms of dangerous potassium levels. If you're using nsaids, ACE inhibitors, ARB's, salt substitutes, potassium-sparing diuretics like spironolactone (Aldactone), trimethoprim-sulfamethoxazole (Bactrim) or triamterene (Dyrenium), you may be subject to mild hyperkalemia, which is common with these medications. However, it's not usually fatal unless for some reason the patient's kidneys aren't functioning properly. If you're using these products or have reason to believe that your kidneys aren't functioning properly then you should have your potassium levels checked regularly.
Nausea is a symptom of high potassium. Characterized by a queasy stomach, nausea feels as if you may vomit. There are several other conditions that can cause nausea. Normally, nausea wouldn't be reason to test for high potassium. In a patient who is predisposed to hyperkalemia, though, nausea would be monitored more closely and complaints of nauseousness would be just cause to check the blood and urine for potassium.
Fatigue is characterized by an overall lack of energy. Patients who are fatigued report feeling tired, sleeping more often or lazy. In extreme cases, fatigue can progress into depression or lethargy. Fatigue in patients with hyperkalemia is the result of damage to the heart that can lead to heart attack, or chronic low blood pressure or slow pulse.
Muscle weakness is yet again another vague symptom of high potassium. Muscle weakness can be a cause or an effect of fatigue and sufferers report that sometimes it's even too strenuous to lift their arms and legs. Normal activities like walking around the house, or to the mailbox can cause the patient to become out of breath, or to have sore muscles for days.
Numbness or tingling, especially in the extremities are signs that your circulation is poor, a common effect of hyperkalemia. Other symptoms of poor circulation that may be related to high potassium are coldness in the hands and feet, a bluish tint to the skin and a feeling of heaviness in the limbs.
Since these symptoms of high potassium are so vague, it's important to be tested regularly for high potassium levels if your kidneys are compromised. Lupus, diabetes, transplant rejections and prescription diuretics can all put stress on the kidneys. Hyperkalemia is nothing to mess around with, so be sure that your potassium levels are being monitored regularly.